Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Warning over epilepsy drug for pregnant women

  • Comment

Mentally impaired children may result from expectant mothers taking the epilepsy drug valproate, according to a Neurodevelopmental Effects of Antiepileptic Drugs (Nead) study.

It reports in the New England Journal of Medicine that women of childbearing age should avoid taking the drug as a first-choice treatment for the condition.

A previous Nead study had also found links between the use of the drug and physical birth defects in newborns.

Says Professor Kimford Meador, from the Emory University School of Medicine in the US: `There are clear risks associated with valproate, and physicians have an obligation to inform women about them.

`It still has an important role in treating epilepsy, because some patients’ seizures can only be controlled with it. However, we are recommending that women with epilepsy try another drug first.`

Nead studied 300 children born between 1999 and 2004. It found that the average IQ was six to nine points lower in three-year-olds whose mothers took valproate than in those of mothers prescribed three other epilepsy drugs.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs